Monday Pharmaceutical Mystery: August 27
Can you solve the pharmaceutical mystery? Each week, a new case study is presented.
The patient tells you that her new diabetes medication is making her so tired and lethargic. She asks if that is 1 of the adverse effects? You look to see that the medication is glucophage, and it dose not usually cause lethargy. The drug's main adverse effects are diarrhea and other gastrointestinal disturbances. You know this patient well. She is aged 60 years, and is also taking Prilosec for GERD.
Mystery: What is making her so tired?
Solution: This patient has 3 risk factors for vitamin B12 deficiency. She is aged over 50 years, she is taking proton-pump inhibitors and our bodies need the stomach acid to absorb B12 from food, and she was recently put on glucophage for diabetes. In the package insert, the manufacturer lists this vitamin deficiency as a potential adverse effect. You recommend she takes B12 to see if that helps, and advise her to tell her doctors everything. The doctors can order tests and check for anemia and other causes of fatigue.